Cold/Wind Chill, Cook
- When
- February 16, 1:00 AM CST to 9:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
A 50 year old man died of hypotermia in Chicago. High temperatures on February 15th and 16th only reached the upper 20s with overnight lows in the teens.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 50 year old man died of hypotermia in Chicago. High temperatures on February 15th and 16th only reached the upper 20s with overnight lows in the teens.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 15, 6:00 PM CST, 7 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
600 PM CST SAT FEB 15 2003
AVIATION DISCUSSION FOR 00 UTC TAFS
WILL FORECAST CEILINGS 2000 FT BROKEN THROUGH 14 UTC.
EXCEPT IN ROCKFORD. THE ACARS SOUNDING AT 2314 UTC OVER
ORD SHOW A NORTHEAST WIND UP TO 700 MB WITH SUBSTANTIAL
SPEEDS. THE SURFACE CYCLONE IS OVER ARKANSAS. THE
OVERRUNING WITH THIS LOW STILL REACHES CENTRAL ILLINOIS.
BUT NOT NORTH ENOUGH TO AFFECT THE TAFS EXECPT THE WIND.
WILL FORECAST WINDS 25 TO 30 KNOTS. THERE IS A CIRCULATION
OVER EASTERN IOWA SEEN USING THE PROFILER DATA. THERE IS
STRONG POSITIVE DIFFERENTIAL VORTICITY ADVECTION FROM
850 MB TO 300 MB WITH THE CIRCULATION. THAT WILL BE A
PART OF THE NEGATIVE OMEGA FIELDS THAT WILL HELP KEEP
CLOUDS IN THE TAFS AT LEAST THROUGH THE EARLY MORNING.
WHW
PUBLIC DISCUSSION FOR AFTERNOON ZONES:
MAIN QUESTION THIS AFTN IS WHAT TO DO WITH ONGOING WSWS. PRIND IS
TO KEEP WARNING FOR SRN TIER OF COUNTIES GOING AND EXTEND TO 12Z SUN
BASED ON RGNL RADAR LOOPS/SATLT/MODEL GUIDENCE AND COORD WITH ILX.
WILL ALSO EXTEND SNOW/BLOWING SNOW ADVSRY TO 06Z.
IR SATLT TRENDS SHOWS SRN EDGE OF ENHANCED CLOUDS ASSD WITH MID
TROPOSPHERIC SYS ACRS IA MOVG EWD INTO NRN/CNTRL IL. RADAR MOSAICS
SHOW EXTENSIVE LGT-MDT SNOW WITH THIS AREA WHICH IS FCST TO MOV EWD
ACRS SRN 1/3 OF FA TNGT. POTL FOR 2-4 ADDL INCHES IN WARNING AREA
WITH 1-2 IN ADVSRY. MAIN CONCERN IS WITH WIND EFFECTS ON ALREADY
FALLEN SNOW CREATING BLOWING AND DRIFTING WITH OCNL WHITE-OUT
CONDS. WINDS AOA 20 MPH WITH POWDERY SNOW LOOK LIKE THEYLL
CONTINUE MOST OF NGT SO WILL HAVE TO EXTEND WRNG THROUGH OVRNGT
HRS.
CLRG FROM NW-SE ACRS FA DURG SUN THEN WX NIL INTO MID WEEK.
QUICK LOOK BEYOND TONIGHT...NO MAJOR CHANGES PLANNED...WITH GO WITH
AVN THROUGH EXTENDED PD.
.CHI...WINTER STORM WARNING THROUGH TONIGHT FOR
LIVINGSTON...FORD IROQUOIS AND BENTON COUNTIES. SNOW AND
BLOWING SNOW ADVISORY THROUGH THIS EVENING FOR
LASALLE...GRUNDY...KANKAKEE...JASPER AND NEWTON COUNTIES.
MERZLOCKILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019 -161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT A MAJOR WINTER STORM CONTINUES IT EASTWARD MOVEMENT THROUGH THE CENTRAL U.S. THE RESULT WILL BE CONTINUED ACCUMULATING SNOWFALL TODAY OVER SOUTHERN PORTIONS OF THE OUTLOOK AREA. CONSIDERABLE BLOWING AND DRIFTING SNOW IS EXPECTED AS WELL. A WINTER STORM WARNING IS IN EFFECT FOR LIVINGSTON...FORD... IROQUOIS...AND BENTON COUNTIES UNTIL MIDNIGHT FOR HEAVY SNOW ACCUMULATIONS AND CONSIDERABLE BLOWING AND DRIFTING SNOW. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT TODAY FOR LASALLE... GRUNDY...KANKAKEE...JASPER AND NEWTON COUNTIES. .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2003-02-16 | 50 | Male | Other | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343908.